Dear Dr. Lowder:
My barrel horse suffered a fractured extensor process in 1998. After stall confinement (6 months) and therapeutic shoeing he returned to almost 100% soundness. In August of 2001, I felt that he needed to have the joint injected. This would have been his second injection. The first being administered 10 months previously with wonderful results. On this second injection, the vet went through the front and through all the fiberous tissue that had formed. I rested the horse and just walked and trotted him only. On the 5th day after the injection, I woke up to a horse who could not walk on that leg. The foot was blazing hot with a pulse and the extensor process area (injection site) was very swollen. The vet came out and said he had a foot abcess.
I questioned that diagnosis when the horse did not respond to foot soaking and to hoof testers on the bottom of his foot. After 3 days, I went ahead and started him on antibiotics from another vet. The other vet was not pleased that the first vet had gone through the front with the injection. He stated that the injection should have gone through the side and avoided the fiberous tissue which had formed. My horse only got better with the antibiotics. I saw almost immediate relief in his pain after putting him on antibiotic medication. He developed a huge fever ring, which is almost grown out at this point.
We x-rayed and found no evidence of founder. He is almost 100%, but that is with one tab of bute daily. My shoer has found absolutely no evidence of an abcess. I am very hesitant to inject the joint now. Does anyone have any opinion on what could have happened? The first vet said that it could not have been a bone infection. Why would my horse be crippled 5 days after an injection when he had been rested the whole time? The second vet said that it was some kind of systemic reaction from the injection and that the previous vet should not have gone through the front. Any ideas or have you seen something like this?
I agree it was not a bone infection and most likely was reaction to the injection itself and not the direction the needle entered the joint.
Most likely it was a joint infection (note: not bone infection) and thus the reason the antibiotics cleared it up. I would not worry about injecting the joint again.
Article Share Buttons